Kentucky, 2009

Tornadoes and Hail in Kentucky, June 11, 2009

June 11, 2009 · NWS PAH · 10 events in 3 counties and zones

Thunderstorms quickly formed across the Lower Wabash Valley and northwest Kentucky in the vicinity of an eastward moving upper level disturbance. The boundary layer air mass in this region was characterized by temperatures in the lower 80's and dew points in the lower 70's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms quickly formed across the Lower Wabash Valley and northwest Kentucky in the vicinity of an eastward moving upper level disturbance. The boundary layer air mass in this region was characterized by temperatures in the lower 80's and dew points in the lower 70's. The combination of a moist low level environment, slightly backed wind flow along a northwest to southeast oriented warm front, and at least 40 knots of deep westerly shear promoted semi-discrete supercells with large hail, damaging winds, and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 11, 2:54 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 11, 2:54 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT THU JUN 11 2009

.SHORT TERM...
A MID LEVEL SHRTWV TROF...INDICATED ON WATER VAPOR IMAGERY...WAS IN THE
PROCESS OF MOVING EWD THROUGH THE PAH FCST AREA. THIS PROVIDED
ENOUGH LIFT FOR COPIOUS SHWR/TSTM ACTIVITY IN THE NRN PART OF THE
REGION THIS AFTN...DESPITE MID LEVEL DRY AIR THAT PUNCHED INTO THE
REGION A FEW HOURS AGO. THE BEST COVERAGE OF PCPN THE AFTN/EVE SHOULD
CONTINUE TO BE IN THE NRN HALF OF THE REGION CLOSER TO THE VORT
ENERGY AND AN APPROACHING WEAK COLD FRONT. MODEST MID LEVEL LAPSE
RATES IN THIS AREA WILL COMBINE WITH 2000+ J/KG CAPES TO PROVIDE
SVR POTENTIAL IN THE NEAR TERM...WITH WIND/HAIL/HEAVY RAIN BEING THE
MAIN HAZARDS. COVERAGE OF PCPN SHOULD DIMINISH OVERNIGHT AS THE
TROF AND COLD FRONT MOVE EWD MOSTLY THROUGH THE REGION.

NEAR ZONAL FLOW AND WEAK HIGH PRESSURE ARE EXPECTED TO PROVIDE A
SHORT REDUCTION IN THE RAINFALL CHANCES THROUGH MOST OF FRIDAY.

&&

.LONG TERM...
PRECIP CHANCES WILL INCREASE SATURDAY INTO SATURDAY NIGHT AS THE
AFOREMENTIONED FRONT SLOWLY LIFTS NORTHWARD. ECMWF HANGS THE
FRONT UP JUST TO OUR SOUTH INTO MONDAY...WHILE THE GFS PLANTS THE
FRONT RIGHT ACROSS THE FA. IN EITHER CASE...THE UNSETTLED WEATHER
PATTERN THE REGION HAS BEEN IN ALL WEEK WILL PERSIST INTO EARLY
NEXT WEEK. BOTH MODELS HAVE THE HIGHEST QPF AMOUNTS ACROSS THE
AREA SUNDAY INTO MONDAY...SO WENT WITH THE HIGHEST CHANCES DURING
THESE TIME PERIODS. BY MONDAY NIGHT...THE GFS BECOMES MORE
AGGRESSIVE PUSHING PRECIP NORTHEAST AS THE LOW LIFTS NORTHEAST
FROM THE CENTRAL PLAINS. THE ECMWF IS SLOWER AND KEEPS FAIRLY
SIGNIFICANT QPF AMOUNTS ACROSS THE ENTIRE AREA MONDAY NIGHT INTO
TUESDAY...AND ACROSS EASTERN PORTIONS TUESDAY NIGHT. WENT WITH A
COMPROMISE...GRADUALLY TAPERING POPS OFF FROM WEST TO EAST MONDAY
NIGHT INTO TUESDAY...AND WENT DRY BY TUESDAY NIGHT.

EXTENDED TEMPS ARE A BIT IFFY BASED ON UNCERTAINTY OF THE FRONTAL
LOCATION...BUT OVERALL SCENARIO KEEPS HIGHS IN THE 80S AND LOWS IN
THE 60S THROUGH TUESDAY...THEN HIGHS AROUND 90 DEGREES BY WEDNESDAY
WITH LOWS AROUND 70.  BASICALLY STAYED WITHIN A FEW DEGREES OF
LATEST MEX GUIDANCE.

&&

.AVIATION...
TSTM ACTIVITY WILL BE COMMON IN THE NRN HALF OF THE REGION IN THE
SHORT TERM...MEANING BRIEF REDUCTIONS OF VSBY POSSIBLY INTO IFR
RANGE...PLENTIFUL LIGHTNING...AND GUSTY WINDS. TSTMS WILL BE
POSSIBLE IN THE SOUTH ALSO...OTHERWISE VFR CONDITIONS CAN BE
EXPECTED THROUGH THE EVE. OVNGT AND INTO THE MRNG...SOME GUIDANCE
INDICATES THE POSSIBILITY OF FOG/LOW CLOUDS BEHIND THE FRONT. THIS
HAS NOT YET BEEN INCLUDED IN THE TAFS BUT WILL BE FURTHER
EVALUATED FOR THE 00Z TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM/AVIATION...DB
LONG TERM...RST
Hazardous weather outlook, Jun 11, 2:42 AM CST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
342 AM CDT THU JUN 11 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
342 AM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ISOLATED
STRONG OR SEVERE STORMS CANNOT BE RULED OUT. THE PRIMARY HAZARDS
WILL BE STRONG WIND AND HAIL. HEAVY RAIN IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY...THROUGH THE
WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. BETTER CHANCES WILL
BE ACROSS SOUTHERN PORTIONS OF THE AREA IN CLOSER PROXIMITY TO A
FRONTAL BOUNDARY. ISOLATED STRONG OR SEVERE STORMS WILL BE
POSSIBLE...MAINLY ACROSS SOUTHEAST MISSOURI INTO SOUTHWEST
KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED.

In the hours before

Special weather statement, Jun 11, 1:56 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT THU JUN 11 2009

ILZ078-112015-
WABASH-
INCLUDING THE CITIES OF...ALLENDALE AND LANCASTER
256 PM CDT THU JUN 11 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 354 PM EDT/254 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A BAND OF STRONG WINDS 40 TO 50 MPH FROM STRONG
THUNDERSTORMS ALONG THE LAWRENCE...WABASH COUNTY LINE.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
ALLENDALE TO 5 MILES SOUTHWEST OF ALLENDALE...MOVING EAST AT 25 MPH.

PERSONS IN EXTREME EASTERN WABASH COUNTY SHOULD BE PREPARED FOR
THESE GUSTY WINDS AS THEY MOVE TOWARD THE WABASH RIVER.

MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE
LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS.

SMITH
Local storm report, Jun 11, 2:54 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          6 W PETERSBURG          38.49N 87.39W
06/11/2009                   PIKE               IN   LAW ENFORCEMENT

            BRIEF TOUCHDOWN...SEMI TRAILOR TRUCK OVERTURNED IN RURAL
            AREA OF NORTHWEST PIKE COUNTY

&&

DAVIDH
Local storm report, Jun 11, 3:01 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
401 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             3 N MOUNT VERNON        37.98N 87.90W
06/11/2009  E0.88 INCH       POSEY              IN   TRAINED SPOTTER

            30-35 MPH WINDS AND NICKEL SIZE HAIL ON ROUTE 69

&&

DAVIDH
Local storm report, Jun 11, 3:09 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
409 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     SOLITUDE                38.01N 87.90W
06/11/2009                   POSEY              IN   EMERGENCY MNGR

            TREES DOWN BETWEEN NEW HARMONY AND SOLITUDE...CLOSE TO
            SOLITUDE

&&

DAVIDH
Local storm report, Jun 11, 3:21 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             1 E OWENSBORO           37.76N 87.10W
06/11/2009  M1.00 INCH       DAVIESS            KY   PUBLIC

            NICKLE AND QUARTER SIZE HAIL REPORTED EAST OF THE
            AIRPORT.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 tornado, 2 thunderstorm wind, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Hail, Daviess

When
June 11, 3:21 PM CST
Where
Daviess County, 1 mi E of (Owb)owensboro Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.750, -87.152

Quarter size hail was reported east of the Owensboro-Daviess County airport.

Funnel Cloud, Webster

When
June 11, 4:01 PM CST
Where
Webster County, Clay
Reported by
Trained Spotter
Coordinates
37.480, -87.830

Thunderstorm Wind, Webster

When
June 11, 4:01 PM CST
Where
Webster County, Clay
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.480, -87.830

A spotter estimated winds gusted to 60 mph.

Tornado, Henderson

When
June 11, 4:02 PM CST to 4:04 PM CST
Where
Henderson County, 0.64 mi N of Carlinburg to 0.93 mi ENE of Carlinburg
Rating
EF0
Path length
0.73 mi
Path width
150 yd
Continued into
Daviess, Ky (PAH)
Reported by
NWS Storm Survey
Coordinates
37.889, -87.318

One tree and dozens of tree limbs were blown down in a tree row in the center of a very large field. The damage was in agricultural bottomland of the Ohio River. Peak winds in this portion of the track were near 65 mph. The tornado continued into Daviess County.

Tornado, Daviess

When
June 11, 4:04 PM CST to 4:08 PM CST
Where
Daviess County, 3.92 mi N of Newman to 3.58 mi NNE of Newman
Rating
EF0
Path length
1.69 mi
Path width
100 yd
Continued into
Spencer, In (PAH)
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.887, -87.305

This weak tornado continued from Henderson County into northwest Daviess County. The tornado remained over agricultural river bottomland. Only some crops were damaged. One-foot high corn was blown down and whipped around by winds estimated around 75 mph. The tornado continued across the Ohio River into Spencer County, Indiana.

Hail, Daviess

When
June 11, 4:05 PM CST
Where
Daviess County, 1 mi NW of Stanley
Measured
1.75 in hail
Reported by
NWS Storm Survey
Coordinates
37.830, -87.263

Hail, Daviess

When
June 11, 4:25 PM CST to 4:37 PM CST
Where
Daviess County, 1 mi W of Owensboro to 1 mi E of Owensboro
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.770, -87.138

A swath of very large hail crossed the city of Owensboro. Hail was reported up to quarter size on the west side of the city, up to golf ball size downtown, and baseball size on the east side.

Heavy Rain, Daviess

When
June 11, 4:30 PM CST to 5:30 PM CST
Where
Daviess County, Owensboro
Reported by
Trained Spotter
Coordinates
37.770, -87.120

Torrential rain resulted in widespread street flooding.

Thunderstorm Wind, Daviess

When
June 11, 4:34 PM CST
Where
Daviess County, 2 mi E of Owensboro
Measured
77 kt (89 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.770, -87.083

The 89 mph wind gust was measured on the east side of the city.

Tornado, Daviess

When
June 11, 4:36 PM CST to 4:37 PM CST
Where
Daviess County, 1.76 mi NE of Thurston to 1.97 mi NE of Thurston
Rating
EF0
Path length
0.22 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
37.820, -87.010

There were multiple reports of a brief tornado touchdown near the intersection of Highways 405 and 1831. Some tree limbs were down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171927, 171928, 171929, 171917, 171918, 171923, 171930, 174587, 171931, 174431.